Texas, 2009

Damaging Wind in Texas, August 13, 2009

August 13, 2009 · NWS LUB · 1 event in 1 county or zone

A line of severe thunderstorms impacted portions of the extreme southern Panhandle during the early morning hours of the 13th. At least one storm became severe, and produced wind gusts measured up to 60 mph per a local mesonet.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

A line of severe thunderstorms impacted portions of the extreme southern Panhandle during the early morning hours of the 13th. At least one storm became severe, and produced wind gusts measured up to 60 mph per a local mesonet.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Aug 12, 10:39 PM CST, 3 hours 42 minutes earlier.

Area forecast discussion, Aug 12, 10:39 PM CST, 3 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
1139 PM CDT WED AUG 12 2009

.AVIATION...
STORM COMPLEX OVER NORTHERN TEXAS PANHANDLE MAKING QUICK TRACKS
SOUTH THIS EVENING. STILL THINK COMPLEX WILL DISSIPATE BEFORE
AFFECTING KCDS TERMINAL...AS LATEST IR/RADAR TRENDS HAVE BEEN
DOWNWARD. THEREFORE...LOW CONFIDENCE OF THIS COMPLEX IMPACTING
KCDS BETWEEN 08Z AND 11Z AND WILL NOT BE REFLECTED IN 06Z TAF.
HIGH CONFIDENCE IN VFR CONDITIONS AT KLBB TAF THROUGH 14/06Z.

&&

.PREV DISCUSSION... /ISSUED 959 PM CDT WED AUG 12 2009/

UPDATE...
QUICK UPDATE TO ACCOUNT FOR THE DIMINISHED TSTM ACTIVITY ACROSS
THE AREA. DID RETAIN A ISOLATED MENTION ACROSS THE BOARD THROUGH
06Z AS WE CAN/T RULE OUT A FEW SHOWERS POPPING UP ALONG NUMEROUS
OUTFLOW BOUNDARIES AND WITH THE LLJ TO GENERATE SOME INSTABILITY.
AFTER MIDNIGHT OR SO...TSTM CHANCES WILL HINGE ON THE EVOLUTION OF
COMPLEX CURRENTLY LOCATED ACROSS SW KS/OKLA PANHANDLE. BEST
ESTIMATE IS THAT IT WILL CONTINUE TO MOVE SE WITH SOME SWWD
PROPAGATION POSSIBLE. THIS TRACK WOULD BRING THE BEST CHANCES TO
OUR NE ZONES AND HAVE ADJUSTED THE POP GRIDS ACCORDINGLY. OZ NAM
RUNS PROGS SOME CONTINUING SHOWER ACTIVITY THROUGH THE MORNING HOURS
ACROSS THE ROLLING PLAINS...COINCIDING WITH A WEAKNESS IN THE
MID-LVL HEIGHT FIELD.

PREV DISCUSSION... /ISSUED 353 PM CDT WED AUG 12 2009/

SHORT TERM...
A CURRENT SURFACE ANALYSIS SHOWS THAT THE RIDGE OF HIGH PRESSURE
SITUATED ACROSS NORTHERN NEW MEXICO IS GRADUALLY BEGINNING TO BUILD
ITS WAY INTO THE AREA FROM THE WEST. THE SHOWERS AND STORMS THAT
WERE LINGERING ACROSS THE ROLLING PLAINS EARLIER TODAY HAVE
DISSIPATED...BUT A COUPLE OF NEW SHOWERS HAVE JUST POPPED UP ACROSS
THE SOUTHERN TEXAS PANHANDLE NEAR THE CAPROCK CANYONS STATE PARK.
WITH SUFFICIENT LOW LEVEL MOISTURE IN PLACE...MODELS ARE SHOWING THE
POTENTIAL FOR ISOLATED SHOWERS AND STORMS TO DEVELOP ALONG THE EDGE
OF THE CAPROCK THIS AFTERNOON. THESE STORMS WILL GENERALLY DRIFT
TOWARD THE SOUTH ALONG THE EDGE OF THE CAPROCK...BEFORE WEAKENING
AROUND SUNSET WITH THE LOSS OF DAYTIME HEATING. THE MAIN THREATS
WITH ANY STORMS THAT DO FORM WILL BE LIGHTNING...BRIEF GUSTY
WINDS....AND LOCALLY HEAVY DOWNPOURS. THUS...KEPT SLIGHT CHANCE POPS
IN FOR THE ENTIRE AREA THIS AFTERNOON THROUGH THE EVENING HOURS.

THE FORECAST TONIGHT SHOULD REMAIN QUIET FOR THE MOST PART...BUT
WITH A NORTHWEST FLOW ALOFT CERTAINLY CANNOT RULE OUT ANOTHER ROUND
OF STORMS ROLLING OFF THE HIGHER TERRAIN OF NM/CO INTO THE TEXAS
PANHANDLE LATER THIS EVENING AND OVERNIGHT. RAIN CHANCES WILL BE
FAIRLY LOW AS MOST OF THE ACTIVITY WILL BEGIN TO WEAKEN AND
DISSIPATE BEFORE IT REACHES THE LUB CWA AS IT ENCOUNTERS A MORE
STABLE ENVIRONMENT. STILL...MAINTAINED SLIGHT CHANCE WORDING FOR
MOST LOCATIONS TO THE NORTH AND WEST OF LUBBOCK OVERNIGHT...WITH
THE GREATEST CHANCES OCCURRING ACROSS THE EXTREME NORTHWESTERN
PORTIONS OF THE AREA. OVERNIGHT LOWS WILL RANGE FROM THE LOW TO
MIDDLE 60S ON THE CAPROCK...TO THE UPPER 60S AND LOW 70S ON THE
ROLLING PLAINS.

THE AFOREMENTIONED RIDGE OF HIGH PRESSURE WILL SHIFT TO THE EAST
OVERNIGHT AND BUILD OVERHEAD ON THURSDAY. A FAIRLY BENIGN WEATHER
DAY CAN BE EXPECTED ACROSS THE AREA WITH MOSTLY SUNNY CONDITIONS
OCCURRING FOR MOST OF THE DAY. HIGH TEMPERATURES MAY BE A DEGREE OR
TWO WARMER THAN WEDNESDAY WITH THE MERCURY CLIMBING INTO THE MID TO
UPPER 90S IN SEVERAL AREAS. RAIN CHANCES SHOULD BE LOWER TOMORROW
WITH HIGH PRESSURE OVER THE AREA AS MOST OF THE ACTIVITY WILL REMAIN
ACROSS THE MOUNTAINS TO THE WEST. HOWEVER...WILL CONTINUE TO MONITOR
THE LATEST MODEL TRENDS AS SOME LOW LEVEL CONVERGENCE ALONG THE
CAPROCK MAY INITIATE A BRIEF SHOWER OR TWO TOMORROW AFTERNOON.

LONG TERM...
THE LONG TERM FORECAST COULD CONTINUE TO SEE A CHANGE IN THE WEATHER
PATTERN THROUGH NEXT WEEK. MID LEVEL FLOW WILL TRANSITION FROM
NORTHERLY TO SOUTHWESTERLY ON FRIDAY RATHER QUICKLY AS AN UPPER HIGH
SLIDES TO THE EAST OF THE AREA AND FLATTENS OUT A BIT. PRECIPITATION
CHANCES MAY CONTINUE THROUGH THE EVENING HOURS TOMORROW AS THERE MAY
BE ENOUGH LOW LEVEL FORCING TO SUSTAIN SOME ISOLATED STORMS IN THE
SOUTHWESTERN PANHANDLE. THE PRIMARY CHANCES OF PRECIPITATION
CONTINUE TO BE ON FRIDAY EVENING AND OVERNIGHT AS A MID LEVEL WAVE
IS STILL PROGGED TO MOVE ACROSS THE AREA. MODELS ARE STILL IN GOOD
AGREEMENT WITH THE TIMING AND POSITION OF THE WAVE. LOW AND MID
LEVEL FORCING WILL BE PRESENT BUT THERE MAY BE A FEW LIMITING
FACTORS FOR SUSTAINING CONVECTION. SHEAR VALUES ARE PROGGED TO BE
EXTREMELY WEAK. SREF PROBABILITIES ARE NOT TOO IMPRESSIVE EITHER.
HOWEVER...WITH THIS MUCH CONSISTENCY IN THE MODEL RUNS...HAVE OPTED
TO GO CHANCE CATEGORY ACROSS WESTERN ZONES.

FOR THE REMAINDER OF THE FORECAST...SOUTHWEST FLOW WILL CONTINUE
THROUGH AT LEAST EARLY NEXT WEEK. THERE WILL BE A LACK OF FORCING
ACROSS THE AREA HOWEVER WITH A MOIST AND UNSTABLE ATMOSPHERE EAST OF
A SURFACE TROUGH HAVE CONTINUED THE SLIGHT CHANCE OF POPS THROUGH
SUNDAY. THE FORECAST THEN BECOMES TROUBLESOME VERY LATE IN THE
WEEKEND AND EARLY PART OF NEXT WEEK. THE GFS CONTINUES TO DRIVE A
COLD FRONT NEAR THE AREA LATE SUNDAY NIGHT OR EARLY MONDAY MORNING.
THE EURO CONTINUES TO SHOW THIS FEATURE ABOUT 24 HOURS LATER.
NEVERTHELESS...THE FRONT WILL THEN WASH OUT BY TUESDAY WITH A RETURN
TO NORTHWESTERLY FLOW BY THE MIDDLE OF THE WEEK. JDV

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        64  93  63  89  64 /  20  10  20  20  30
TULIA         65  94  66  90  65 /  20  10  20  10  30
PLAINVIEW     66  94  66  89  66 /  20  10  10  10  30
LEVELLAND     66  94  68  90  66 /  20  10  10  10  30
LUBBOCK       68  95  70  92  69 /  20  10  10  10  20
DENVER CITY   66  94  67  92  67 /  20  10  10  20  30
BROWNFIELD    67  94  69  91  67 /  20  10  10  10  20
CHILDRESS     68  97  70  95  72 /  20  10  10  10  20
SPUR          70  96  70  94  70 /  20  10  10  10  20
ASPERMONT     72  96  71  96  72 /  20  10  10  10  20

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

13/99/99
Hazardous weather outlook, Aug 12, 2:52 PM CST, 11 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
352 PM CDT WED AUG 12 2009

TXZ021>044-132100-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
352 PM CDT WED AUG 12 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS WILL CONTINUE TO FORM THROUGH THE LATE
AFTERNOON INTO THE EARLY EVENING HOURS ACROSS THE CENTRAL SOUTH
PLAINS AND SOUTH CENTRAL PANHANDLE. A FEW STORMS COULD APPROACH
SEVERE LEVELS WITH VERY STRONG WIND GUSTS. IN ADDITION...THE SLOW
MOVEMENT OF THE STORMS WILL PROMOTE LOCALLY HEAVY RAINFALL. THE
STORMS ARE EXPECTED TO DIMINISH WITH LOSS OF DAYTIME HEATING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

WIDESPREAD HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

LIMITED SPOTTER ACTIVATION IS POSSIBLE ACROSS THE CENTRAL AND
WESTERN SOUTH PLAINS THROUGH MID EVENING.

The radar

The Amarillo radar (KAMA), 93 km away, was scanning. The volume nearest the first event began at 08:20 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Briscoe

When
August 13, 2:21 AM CST
Where
Briscoe County, Silverton
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
34.470, -101.300

The KVII-TV Schoolnet measured a 60 mph wind gust as a line of thunderstorms impacted Silverton. No damage was reported.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 190929.